Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Birmingham, AL

August 20, 2004Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2004, 1:57 PM CDT for Lamar County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 1:57 PM CDT (18:57 UTC)
Expired
Aug 20, 2004, 2:45 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 18 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 201857
SVRBHM
ALC075-201945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 245 PM CDT

* AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  SULLIGENT...OR ABOUT 15 MILES NORTHEAST OF COLUMBUS AFB...AND   
MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VERNON...MOLLOY...MANSFIELD AND BEAVERTON.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3382 8833 3360 8821 3382 8795 3402 8799

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:16 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 11:16 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CDT FRI AUG 20 2004

.SYNOPSIS...CONVECTION REALLY GETTING GOING AT 16Z...REALLY MORE
AND EARLIER THAN ANTICIPATED TO OUR SOUTH.  UPDATE WAS REQUIRED
ANYWAY TO ELIMINATE MORNING WORDING BUT ALSO ADJUSTED TEMPS/POPS
ETC TO ACCOUNT FOR CURRENT CONDITIONS.  EXPECTING THE MAIN AREA OF
PRECIP TO ENTER THE CWA AROUND 2PM...AND INTO CENTRAL AL AROUND 3
OR 4 BUT WITH CURRENT TEMPS IN THE MIDDLE 80S...AND CONVECTIVE TEMPS
IN THE SAME RANGE...HEAT INDUCES STORMS POSSIBLE ANY TIME.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12
Hazardous weather outlook, Aug 20, 1:40 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI AUG 20 2004

ALZ011>015-017>050-211838-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
140 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

...SLIGHT RISK OF SEVERE STORMS NORTHERN HALF...
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT.  SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY
NIGHT.  ONCE AGAIN LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE
STORMS PERSIST.  AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:50 PM CDTSevere Thunderstorm WarningBMXMarion40 min
Aug 20, 4:38 PM CDTSevere Thunderstorm WarningBMXShelby67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.